Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 187, NWS Memphis, TN

July 29, 2000Fayette County, Shelby County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jul 29, 2000, 7:46 PM CDT for Fayette County, Shelby County, Tennessee. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 29, 2000, 7:46 PM CDT (00:46 UTC)
Expired
Jul 29, 2000, 8:15 PM CDT
In force
29 min
Issued by
NWS Memphis, TN
Area
Whole counties

Counties Fayette County, TN, Shelby County, TN

What was reported inside it

TimeReportWhereRemark
Jul 29, 7:50 PM CDTHail 0.75Cordova, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2000-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 698 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2000-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
698 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1062 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 300047
SVRMEM
TNC047-157-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
746 PM CDT SAT JUL 29 2000

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAYETTE COUNTY IN SOUTHWEST TENNESSEE
  EASTERN SHELBY COUNTY IN SOUTHWEST TENNESSEE

* UNTIL 815 PM CDT

* AT 743 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR 
  BARTLETT...MOVING EAST AT 45 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 815 PM CDT INCLUDE...
  EADS...ARLINGTON...
  OAKLAND...
  SOMERVILLE...

.LARGE HAIL POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS 
STORM...MOVE TO A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:30 PM CDT, 4 hours 16 minutes earlier.

Area forecast discussion, Jul 29, 3:30 PM CDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SAT JUL 29 2000

BROAD TROUGH OF LOW PRESSURE FM E IL TO C TX. THE TROUGH SHOULD MOVE
INTO N LA/C MS TNGT. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP AHEAD OF THE TROUGH AND MOVE EAST/NORTHEAST. COULD BE
SEVERE IN N MS.

SUN THROUGH MON...MAIN TRW ACTIVITY TO EDGE ON SOUTHEAST...LEAVING
US MAINLY WITH THE GARDEN VARIETY AFTERNOON AND EVENING
THUNDERSTORMS. H5 TROUGH TO BE OVER MIDSOUTH...SO EXPECT PLENTY OF
CLDS OFF AND ON DURING THIS TIME.

TUE THROUGH THU...THERE IS LITTLE CHANCE IN THE UPPER AIR PATTERN
EXCEPT THE TROUGH RETROGRADES FURTHER SOUTHWEST. QUITE UNUSUAL FOR
THIS TIME OF YEAR AND REAL INTERESTING.

.MEM...NONE.

In the hours before

Special weather statement, Jul 29, 3:45 PM CDT, 4 hours 1 minute before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-301200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT SAT JUL 29 2000

THIS OUTLOOK COVERS THE COUNTY WARNING AREA OF THE NATIONAL WEATHER
SERVICE FORECAST OFFICE IN MEMPHIS TENNESSEE...INCLUDING NORTHEAST
AND EAST CENTRAL ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE...
AND NORTH MISSISSIPPI.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH DAMAGING
WINDS AND POSSIBLE LARGE HAIL ACROSS EXTREME SOUTHEAST WEST
TENNESSEE AND MUCH OF NORTH MISSISSIPPI. SOME CITIES INCLUDED IN
TENNESSEE ARE LEXINGTON...DECATURVILLE...SELMER AND SAVANNAH.
SEVERAL CITIES IN THE MENTIONED AREA IN NORTH MISSISSIPPI ARE
CLARKSDALE...OXFORD AND TUPELO.

A BROAD TROUGH OF LOW PRESSURE ALONG WITH UPPER LEVEL LIFT WILL
COMBINE TO TOUGH OFF THUNDERSTORMS THROUGH EVENING HOURS IN THE
MENTIONED AREA. SEVERE ACTIVITY SHOULD SHIFT GRADUALLY SOUTH
TONIGHT.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION LATER TODAY. MONITOR NOAA WEATHER
RADIO OR ANOTHER RELIABLE SOURCE FOR THE LATEST UPDPATES AND
INFORMATION ON THIS DEVELOPING WEATHER SITUATION.

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.